Medical Questions? Ask a Doctor Online!
OK. If you have further questions or details, use reply to expert.
I already take 200 mg of Zoloft and have tried almost all of the SSRI meds for anxiety or if it was essential tremors, the SSRIs don't work for either the anxiety or essential tremors. My psychiatrist now wants me to add on Aplenzin ER 174 mg to the Zoloft (Wellbutrin with bromide), but I've taken Wellbutrin before and it doesn't work. Plus, I get severe dry mouth, and that's the top side effect of Wellbutrin.
I am trying to get-off Clonazapam because I'm beginning to build up a tolerance, and I want to save it for when I have another bad shaking episode.
I could feel the last shaking episode coming on in November and December 2012, and it was a steady decline. All of my appendages, including my head, would shake in a pattern. Also, when I was in a resting period or sleeping, I would get strange bolts or twitches of energy in different parts of my body, and it would wake me up.
Then in January 2013, the shaking appendages deteriorated so rapidly I couldn't control them anymore. I didn't go to the E.R. It took almost three weeks to get two different appointments with two different neurologists. I had difficulty communicating, driving, writing, and the shaking was so intense that I couldn't hold a glass of water without people staring.
At the end of January, the second neurologist, who is also a motor specialist, analyzed both of my MRIs (spine and head) and told me that I didn't not have Multiple Sclerosis, Parkinson's, Hunington's, etc. He diagnosed the essential tremors, and prescribed the clonazapam and 180 mg of Inderal per day as needed.
I noticed a big difference initially with the clonazapam, and now that it's the end of March, a person would not notice that I still slightly shake in my appendages. I am just worried that if I get another BIG episode like the entire month of January, do I go to the E.R. to get an Ativan shot since it's stronger than Inderal and anti-anxiety pills? Plus, the Inderal doesn't work immediately. I never want to go through another shaking episode like that again. I feel so lost.
I have appointments next month to consult again with the psychiatrist and the neurologist's physician assistant. They both are going to look at me and think I appear completely normal.
I have been researching the essential tremors online, especially the official website of essential tremors. There really seems to be no medication specifically developed for the tremors, but they do mention Inderal, Primitone, and Clonazapam as meds to help.
I am a school teacher and cannot miss a month of teaching with another bad episode of a month of shaking severely. Any suggestions? Please?
I've been complaining about shaking for five years and saw one neurologist who performed EEGs and MRIs (normal). My shaking was in the normal range so she didn't say much, but people at work notice my tremors. When the first neurologist saw me severely shaking in January 2013, she immediately said MS. I saw a second neurologist who said not MS or Parkinson's; essential tremor attack after analyzing my MRIs.
In the past, the E.R. said that they were panic attacks so I've been seeing a psychiatrist and tried all the SSRIs and benzos for anxiety.
List only the meds for the essential tremors diagnosed in January?
-Inderal (60 mg up to 3 times per day; right now I might take one or two since I'm no longer having severe tremors; my blood pressure and pulse rate is normal so I'm afraid to take more Inderal )
-Lisinopril 30 mg
-Clonazapam up to 6mg per day, (but now I'm only taking 1 mg or nothing per day so that I don't build up the tolerance in case of another severe attack)
-Zoloft 200 mg
-Wellbutrin XR with bromide
-the first neurologist suggested Trazodone which I had already been taking for sleeping, and it obviously did not stop the tremors from occurring for years. It stopped working for sleeping so I'm not taking it.
I still have slight tremors but not noticeable at all. I want to prevent another big episode like the one that lasted throughout January.
I also take:
Armour Thyroid (Hashimoto syndrome) 120 mg
Byetta 15 mcg (pre-diabetic; diabetes 2 runs in my family)
Ambien occasionally 10 mg
That's why I asked the question of getting a shot of Ativan from the E.R. (it seems to "reset" my brain faster than the pills) and the shaking is less severe. Again, I didn't go to the E.R. in January and suffered through that really bad tremor attack with taking Clonazapam and Inderal. I can't miss that much work again.
Is that it for me? No way to prevent a future, severe tremor attack or whatever it was?
Thank you and I know my question is complicated.
I am on disability right now and financially poor, but you did a great job in listening to all of my details. I wish there was some way to prevent another big shaking episode. How much magnesium would you recommend?
Can I still give you a smiley face, bonus, but ask for a neurologist to review?
I will post one answer and then opt out as I'm not a neurologist: some of the medications you are on can cause tremor--perhaps you knew that. Wellbutrin and Zoloft are two of them. I will send a message to a neurologist online now.
If the tremors started after you began them, you might consider weaning off (the Zoloft very slowly!) with your doctor's oversight and using a non-medication therapy like bio- or neuro-feedback (with the possible addition of acupuncture), if your insurance will pay for those modalities and they're available in your area.
Yes, please send my question to a neurologist becuase I have consulted with two already in person, and on one of the web sites Zoloft is recommended.
This is all so confusing. I am having trouble accepting middle age and I don't want another severe tremor attack that lasts for over a month, so I'll definiely keep up with the Inderal. It's just that I take Lisinopril 30mg two, and taking two or three Inderals a day has put my blood pressure and pulse rate at a perfect level. I am afraid to increase the Inderal because I don't want light headnesses or low blood presure as a result.
Thank you for your advice! I've been on Zoloft a long time and began having minor shaking in my hands since my 30s (I'm 45). So I stopped drinking caffeinated drinks (didn't help the shaking), exercised a lot, got plenty of rest.
I've tried many SSRIs but I don't feel any results regarding anxiety, depression, and tremors. The only reason why I went back to Zoloft was because my psychiatrist said you can alter the dosage around unlike other SSRIs.
The psychiatrist just started me on Wellbutrin (Aplenzan ER 174) because it has bromide in it, which is supposed to help nausea (which I also have). Then I looked at the side effects of Wellbutrin, and the top one was dry mouth. I have terrible dry mouth, do you think it's from the Wellbutrin? I know that muscle relaxers, lomotil cause dry mouth. Ugh! So I think I'll stop taking it.
Also, when the severe tremor that lasted throughout January (I've never had all of body parts shake before for a month), I took 6mg of Clonazepam (my body is like a horse, I get no relief from low mg of any drug).
Should I just take 2 mg a day for a week to get off of it? I can also split the 2mg of pill if needed. Like I said before, I want its effects to work when I really need it.
Neurofeedback sounds great! I do get anxiety a lot, but all I have is Blue Cross HMO. They keep raising their rates for my school district, and I think I'll need to switch to Kaiser next year.
Again, thank you for all of the advice! I'm going to read the article you recommended now.